MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE COHERE CERVICAL INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, CERVICAL

NUVASIVE INC. NUVASIVE COHERE CERVICAL INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, CERVICAL
Model Number 4071647P2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 11/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product was returned for evaluation as no malfunction was alleged and product is still in-situ.Radiograph provided did not confirm the reported infection.Medical intervention included antibiotics, no revision surgery needed per surgeon's prerogative.Post-operative infection is a known complication of surgical procedures that can be the result of environment contamination, incomplete sterilization or patient related factors.Nuvasive instrumentation is cleaned and sterilized by the user facility and sterilization records were not provided.Sterility of sterile implants involved in the case were unconfirmed no lot code information was provided.The root cause has not be determined though review of the reported event suggests it may be the result of environments contamination.No additional investigation can be completed.Labeling review: "contraindications patients with an active local or systemic infection, conditions which tend to retard healing such as blood supply limitations or previous infections.Inadequate tissue coverage over surgical site.Patients with conditions such as mental illness, senility or alcoholism that tend to restrict his or her ability or willingness to follow postoperative instructions during the healing process patients with foreign body sensitivity, suspected or documented material allergy or intolerance.Where material sensitivity is suspected, appropriate tests should be conducted and sensitivity rules out prior to implantation." "potential adverse events and complications potential adverse effects resulting from use of the cohere cervical interbody fusion device include, but are not limited to, the following.Deep or superficial infection.Sensitivity, allergies, or other reaction to the device material.Tissue reactions including macrophage and foreign body reactions adjacent to implants." "warnings, cautions and precautions the cohere device is supplied sterile for single use only.Do not attempt to resterilize.The cohere cervical interbody fusion device has not been evaluated for resterilization or reprocessing.Carefully inspect product packaging and all device components for damage or defects prior to use.Do not use any device if it appears defective, damaged or otherwise compromised.Do not modify the implant.Modified devices may not perform as intended and could result in patient injury.The cohere cervical interbody fusion device should be used only by those physicians who have been trained in the appropriate, specialized procedures.Knowledge of appropriate surgical techniques, instrumentation, proper selection and placement of implants and postoperative patient care and management are essential to a successful outcome." "patient selection information the surgeon is responsible for patient selection.The surgeon is responsible for understanding the appropriate indications and contraindications associated with the device and selecting the surgical procedures and techniques determined to be the best for each individual patient.Each surgeon must evaluate the appropriateness of the device and the procedure used to implant the device based on his/her own training experience.The physician must determine if the device is appropriate for patients having any of the following physical or emotional conditions: drug and/or alcohol and/or tobacco addiction and/or abuse.Infectious disease.Systemic or metabolic disorders or replacement.Compromised wound healing." "how supplied the cohere cervical interbody fusion device is provided sterile for single use only.Carefully inspect sterile packaging for damage prior to use.If the sterile packaging is found to be damaged or open, do not use the device or attempt to resterilize.Call your nuvasive sales representative for a replacement.The cohere cervical interbody fusion device ancillary surgical instruments are provided non-sterile.Each ancillary instrument must be properly cleaned and sterilized prior to first use and before each subsequent use.See cleaning and sterilizing procedures for guidelines on ancillary instrument cleaning and sterilization." "cleaning and sterilizing procedures (ancillary surgical instrumentation only) these general recommendations are provided as a guide only.All cleaning and sterilization of the cohere cervical interbody fusion device ancillary surgical instruments should be carried out by proficient personnel following appropriate healthcare facility procedures.Cleaning each cohere ancillary surgical instrument must be cleaned in accordance with appropriate healthcare facility procedures prior to sterilization.Ideally, instruments should be cleaned within 30 minutes of use to minimize the potential for saline, blood, body fluids, tissue, bone fragments or other organic debris to dry on the instrument prior to cleaning.Do not rely upon automated cleaning using a washer/disinfector alone as this may not be effective for devices and instruments with cannulations, blind holes, mated surfaces and other complex features.A thorough manual or combinations manual/automated cleaning process is recommended.For manual washing, nuvasive recommends using cold demineralized or distilled water along with a neutral ph (7-8.5) enzymatic detergent.Follow the manufacturer¿s instructions for mixing, preparing and using such detergents.The cohere ancillary instruments should be appropriately disassembled prior to cleaning.This includes removing detachable instrument handles etc.Cannulated portions should be cleaned with a soft-bristled nylon brush or pipecleaner.In the case of very small dimension cannulations, a wire can be used to ensure that foreign material has been removed from the cannulation.Ensure that all blood, saline, and traces of tissue are removed.Sterilization all instruments are provided non-sterile and must be sterilized prior to use.All instruments are sterilizable by steam autoclave using standard hospital practices.Devices are to be packaged in an fda-cleared woven sterilization wrap prior to placement in an autoclave.The healthcare facility is responsible for the reassembly, inspection, and packaging of the instruments after they are thoroughly cleaned in a manner that will ensure steam sterilant penetration and adequate drying.Moist heat/steam sterilization is the preferred method for nuvasive instrument sets.Always follow the sterilizer manufacturer recommendations.When sterilizing multiple sets, ensure that the manufacturer¿s maximum load is not exceeded.Time and temperature parameters required for sterilization vary according to type of sterilizer and cycle design.Please review the instructions of the sterilizer manufacturer or healthcare facility procedures prior to sterilization.Gravity displacement sterilization is not recommended due to extended cycle times.Recommended steam sterilization parameters cycle type temperature set-point (±3°c) exposure time wrapped minimum drying time prevacuum pulsating vacuum 132°c/270°f 4 minutes 30 minutes reuse life the cohere ancillary surgical instruments should not be reused if visible deterioration such as corrosion or damage resulting from use or handling is evident.Please remove any damaged device or instrument from use and call nuvasive customer service for a replacement." 9402598-en f-01/2021.
 
Event or Problem Description
The event was identified during a review of the cervical interbody pmcf study, the report identified that on (b)(6) 2024 a patient underwent a three level anterior cervical discectomy fusion procedure at c4/5, c5/6 and c6/7.On (b)(6) 2024 the patient presented to the emergency department with c/o fever and identified with a systemic infection and treated with antibiotics.Noted as resolved on (b)(6) 2024.

Brand Name
NUVASIVE COHERE CERVICAL INTERBODY SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, CERVICAL
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
whitney ginter
7475 lusk blvd.
san diego, CA 92121
MDR Report Key21393018
Report Number2031966-2025-00021
Device Sequence Number8787119
Product Code ODP
UDI-Device Identifier00887517056337
UDI-Public887517056337
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K231735
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number4071647P2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2025
Initial Report FDA Received Date02/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale